Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 210, NWS Tallahassee, FL

July 8, 2017Baker County, Calhoun County, Early County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 8, 2017, 5:51 PM EDT for Baker County, Calhoun County, Early County, Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2017, 5:51 PM EDT (21:51 UTC)
Expired
Jul 8, 2017, 6:30 PM EDT
In force
39 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Baker County, GA, Calhoun County, GA, Early County, GA

The radar

The Ft Rucker radar (KEOX), 93 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1852 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

593 
WUUS52 KTAE 082151
SVRTAE
GAC007-037-099-082230-
/O.NEW.KTAE.SV.W.0210.170708T2151Z-170708T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
551 PM EDT SAT JUL 8 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northwestern Baker County in southwestern Georgia...
  Southeastern Calhoun County in southwestern Georgia...
  Northeastern Early County in southwestern Georgia...

* Until 630 PM EDT

* At 550 PM EDT, a severe thunderstorm was located near Arlington, or
  8 miles south of Morgan, moving east at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Arlington, Leary, Douglasville, Commissary Hill, Iveys Mill,
  Milford, Bermuda, Elmodel Wma, Holt, Patmos, Rowena and Turman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3151 8444 3149 8442 3148 8443 3147 8442
      3145 8442 3144 8443 3144 8442 3133 8441
      3135 8472 3150 8473 3152 8444
TIME...MOT...LOC 2150Z 273DEG 23KT 3143 8465 

HAIL...<.75IN
WIND...60MPH
 
$$

ADL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:46 PM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 8, 2:46 PM EDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
246 PM EDT Sat Jul 8 2017

.NEAR TERM [Through Tonight]...

A shortwave moving south through the Midwest this afternoon will
drop into the eastern CONUS trough resulting in some amplification
through today. At the surface, areas of low pressure associated
with the large-scale trough sit off the Nova Scotia coast and back
into southeast Quebec as well. Troughing extends from this broad
area of low pressure down the Eastern Seaboard and is reinforced
across the Southeast by westerly flow over the Appalachians.
Locally, southwesterly steering flow around 10-15 knots has
favored one of our wetter and earlier seabreeze regimes, though
convection is now primarily dominated by outflow across the Big
Bend and south-central Georgia. With weak synoptic support from
the amplifying upper-level trough, the surface trough, and
ongoing storm outflow, expect numerous showers and thunderstorms
to continue into this evening. Convection is beginning to move
into the Panhandle and southeast Alabama along the surface trough
as of 3 PM EDT. Marginal lapse rates and wet- microburst
indicators, as well as only about 15 knots of deep layer shear
wouldn't suggest an incredibly impressive environment for severe
thunderstorm development, but certainly a few storms with a
damaging wind threat will be possible. Hail doesn't appear to be
favorable with the marginal lapse rates and warm mid- level
temperatures. The SPC has much of the Tri-State region under a
marginal risk for severe storms. PWATs slightly above normal (via
this morning's sounding) could suggest the potential for some
heavier than usual rain in the strongest storms. Expect isolated
areas to have the chance to pick up a quick 1-3 inches. However,
on average rainfall amounts should remain on the order of an inch
or less. Storms should dissipate quickly around sunset, with lows
falling into the low to mid 70s overnight.

.SHORT TERM [Sunday Through Monday Night]...

This will be an active period with respect to convective coverage.
The upper level trough will remain over the area as a cold front
edges closer to the region. The low level ridge axis will remain
south of the areas providing a favorable flow regime for sea-breeze
induced convective coverage. PoPs will generally be near or above
average with highest PoPs inland. Max temperatures will be near
normal in the lower 90s, although many will get some relief in the
afternoon from thunderstorm outflow.

.LONG TERM [Tuesday Through Saturday]...

Little change is anticipated through Tuesday. After that, the upper
trough will lift northward for a couple of days along with the
surface ridge axis. Pops will drop off 10-20% or so and max temps
will edge upward into the mid 90s once again. Another front will
approach from the northwest towards the weekend inching PoPs upward
once again.

&&

.AVIATION [Through 18Z Sunday]...

Numerous showers and thunderstorms this afternoon are likely to
impact DHN, TLH, and ABY. ECP may be done with thunderstorms for
the afternoon, with too much uncertainty to include in the TAF at
VLD. LIFR and gusty winds 30 to 40 knots will be possible in
storms today. By 00z thunderstorm chances will fall dramatically
and most sites should remain VFR through the TAF. The exception
would be if storms slide inland at ECP early tomorrow morning.

&&

.MARINE...

Winds and seas will generally remain on the low side as high
pressure will dominate across the northern Gulf. Locally higher
enhancements to winds and seas can be expected in and around heavier
thunderstorms.

&&

.FIRE WEATHER...

No concerns.

&&

.HYDROLOGY...

Scattered to numerous showers and thunderstorms, typical of
summertime, will only produce locally heavy rain. However the
duration of this heavy rain should be short enough to preclude any
significant flooding concerns. Area rivers will remain below flood
stage.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  91  74  91  74 /  20  50  20  50  10
Panama City   79  88  77  87  77 /  40  40  30  40  20
Dothan        74  91  73  90  73 /  30  60  30  70  10
Albany        74  92  73  91  73 /  20  60  30  60  20
Valdosta      73  93  73  92  73 /  20  50  20  60  20
Cross City    75  91  74  91  74 /  30  40  20  40  20
Apalachicola  78  89  77  89  77 /  30  40  30  30  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Harrigan
SHORT TERM...Wool
LONG TERM...Wool
AVIATION...Harrigan
MARINE...Wool
FIRE WEATHER...Fournier
HYDROLOGY...Wool

In the hours before

Special weather statement, Jul 8, 4:45 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
445 PM EDT SAT JUL 8 2017

GAZ124>126-082130-
Lee GA-Dougherty GA-Terrell GA-
445 PM EDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DOUGHERTY...WESTERN
LEE AND SOUTHEASTERN TERRELL COUNTIES UNTIL 530 PM EDT...

At 444 PM EDT, National Weather Service doppler radar indicated a a
strong thunderstorm 8 miles southeast of Dawson, moving northeast at
40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dawson, Leesburg, Albany, East Albany, Turner City, Sasser,
Forrester, Bridges Crossroad, South Albany, Palmyra, Century, Herod,
Jordan Place, Dawson Municipal A/P, Starksville, Byne Crossroads,
Armena, Neyami and Chickasawhatchee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3156 8410 3159 8446 3160 8445 3162 8445
      3162 8446 3179 8449 3186 8416
TIME...MOT...LOC 2044Z 246DEG 37KT 3167 8438

ADL
Local storm report, Jul 8, 4:47 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
447 PM EDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     2 ESE OZARK             31.44N 85.62W
07/08/2017                   DALE               AL   911 CALL CENTER

            REPORT OF TREE DOWN ON MATHEW AVE

&&

RH
Local storm report, Jul 8, 5:30 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
530 PM EDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     3 SSW ABBEVILLE         31.53N 85.26W
07/08/2017                   HENRY              AL   LAW ENFORCEMENT

            TREE DOWN ON COUNTY RD 99

&&

RH
Local storm report, Jul 8, 5:36 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
536 PM EDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     3 SSE ABBEVILLE         31.53N 85.23W
07/08/2017                   HENRY              AL   911 CALL CENTER

            TREE DOWN ON COUNTY RD 53

&&

RH
Local storm report, Jul 8, 5:40 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
540 PM EDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     1 ESE ABBEVILLE         31.56N 85.23W
07/08/2017                   HENRY              AL   911 CALL CENTER

            REPORT OF POWER LINE DOWN ON E WASHINGTON ST

&&

RH
Local storm report, Jul 8, 5:50 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
550 PM EDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TSTM WND DMG     6 S DAWSON              31.69N 84.44W
07/08/2017                   TERRELL            GA   911 CALL CENTER

            REPORTS OF TREES DOWN ON POWERLINES AROUND HEROD RD

&&

RH

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:17 PM EDTSpecial Weather StatementTAEThomas43 min
Jul 8, 2:28 PM EDTSpecial Weather StatementTAEWorth47 min
Jul 8, 2:52 PM EDTSevere Thunderstorm WarningTAEQuitman38 min
Jul 8, 4:45 PM EDTSpecial Weather StatementTAETerrell45 min
Jul 8, 4:50 PM EDTSevere Thunderstorm WarningTAEDougherty, Lee, Terrell40 min
Jul 8, 4:53 PM EDTSevere Thunderstorm WarningTAECalhoun, Clay, Early, Randolph52 min
Jul 8, 4:59 PM EDTSevere Thunderstorm WarningTAELee, Worth46 min
Jul 8, 5:11 PM EDTSevere Thunderstorm WarningTAECalhoun, Early49 min
Jul 8, 5:32 PM EDTSevere Thunderstorm WarningTAELee, Worth43 min
Jul 8, 6:08 PM EDTSpecial Weather StatementTAEDougherty52 min
Jul 8, 6:15 PM EDTSpecial Weather StatementTAETerrell45 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.